On Sep. 7, Donna Branham of Summer Shade went to St. Thomas Outpatient Neurological Center for a routine steroid shot to relieve back pain after being diagnosed with degenerative disk disease. Now, she awaits what could be a much scarier diagnosis... meningitis.
"My sister called me and said have you heard on the news... I said what's that, and she said they're calling a meningitis outbreak from steroid injections. Where did you have yours done? And I said where's the problem. She said St. Thomas, and I said well guess where I had mine done... St. Thomas," said epidural steroid injection recipient Donna Branham.
Branham says she became suspicious when the center began pushing back her appointment for her second shot.
"I finally got a letter the next Tuesday saying they did have a problem, and there was a meningitis outbreak from the injections. It just happened that I found out on the 20th when they called me and told me the doctor had an emergency and would postpone, was the day they voluntarily shut down," said Branham.
After receiving calls and letters from St. Thomas, doctors, and the Health Department, Branham has been on guard for symptoms. She has been told the incubating period when the symptoms from the meningitis appear, is three months from the time the shot was administered. For now, Branham remains optimistic.
"The way I look at it... if you worry about something and make yourself sick... if it doesn't happen, you've worried yourself sick about it. If it does happen, you've worried yourself twice," said Branham.
For now, Branham seems to be in the clear, and her three month incubation period will be up on Dec. 7.
The steroid shots that were contaminated with fungal meningitis were manufactured by the New England Compounding Center of Framingham, Mass.
The CDC is now reporting 36 deaths related to the fungal meningitis outbreak.